The only thing I can think of is that risperdal can play with your prolactin levels, which might have being doing something to your periods. I think the Mirena IUD might actually be safe for you to use--there's no warning on it about blood clots. Its action is also mainly local, and not systemic, and it can stop your periods outright. If you start having symptoms of anemia or it keeps going on for more than a few more days, you should at least give your ob/gyn a call to ask about it.
What mood stabilizer are you on now? Given your weight and diabetes, I would try really hard to avoid any of the antipsychotics and depakote if you can get something else to work. The atypical antipsychotics can mess with blood sugars, and many of them can cause weight gain, both of which are things you don't need.
I've tried a few other medicine for bipolar including Abilify (horrible reaction to it), Lithium (zombie and massive weight gain) and Seroquel (bad nighttime eating that I did in my sleep - completely unaware of it) which again caused bad weigh gain. I started out as 265 pounds in 2006 when I was first diagnosed with bipolar and due to the medications I had been on I gained 105 pounds. At one point I was also on Topamax which acted as a mood stabilizer for me (anti-seizure drug). I was finally diagnosed with neuropathy november last year and was put on gabapentin for it (which I had already been on in much lower doses for anxiety prescribed off-label). The increased dosage since that time has helped tremendously with the neuropathy pain. I had been sick and tired of sleeping 14+ hours per day due to the Risperdal a few months or so back and so I started to reduce my dose on my own. I first cut my dose in half each night from 6mg to 3mg. I was still sleeping excessively after a few weeks so I again cut that in half though instead of splitting pills I took it every other night so that I could at least have 1/2 of my week being normal days of sleep. I was thrilled with the result. I actually was awake and normal during those off days. Noticing that if I avoided taking my pills again for the following night (while still always taking at least 2 of my 4 600mg gabapentin pills) I didn't have any symptoms of my bipolar.. So after about 3 weeks or so of every other night dosing (while sometimes skipping another day in between) I went ahead and just quit taking it altogether which was mid april). All the while wondering if the gabapentin (also being an anti-seizure drug) was stabilzing my moods.. Well I had about 7 days of withdrawal symptoms of risperdal. 4 days of sleeping all the time, and in awake times I'd be anxious, and then 3 days of being anxious as I have generalized anxiety disorder as well. But that went away after about 7 days. So far I've not had any issue with my mood being off. I am rock solid and it's been over a month since I quit Risperdal. part of my bipolar includes hallucinations (like a schizophrenic) and I've not had any issues with that either. So it seems as long as I stay on my gabapentin (which I really can't go without due to pain) I will be fine.
I've not lost any weight. I've not gained any either. I do go up and down every day or week to week but it's within a 10 pound variance. Usually between 368 lbs and up to 378 lbs. So far so good with that. I am working on being aware of how much I eat and trying to stick to about a 2000 calorie diet, which for my weight is a weight-loss diet.
I have asked my gyno several times about Mirena but she refuses to put one in since I have not had any children. Apparently it has a higher chance of embedding into the uterus if you have never had a child. So that is out. And the copper-T causes heavier bleeding and more painful periods so that is out. So it seems I may have to have a D and C or something if this period doesn't stop soon or of it continues to produce 2+ weeks of bleeding at every period. At least that is what I think I've read in the past about prolonged periods. I'm really trying to avoid having to go through yet another vaginal exam and internal ultrasound. At my weight it's horrifying to have anybody see my body in that way. Plus it's quite painful to go through a normal vaginal exam for me. There appears to be no real reason why but the scraping and prodding and stuff really hurts! Even a simple cotton swab test hurts like heck! I don't know, I guess I'm just hoping my period stops soon so I can get on with my life.
I don't appear to have any real symptoms of anemia. I usually always tire easily due to my weight and physical disability. *shrugs* I don't have any want to eat ice cubes or dirt or anything odd. I don't have a reduced appetite nor a heightened one. So, I don't know.
Thank you for your reply. Hopefully I can get in to see my gynecologist soon (ugh) if this period doesn't stop. It may be possible that I have uterine fibroids though wouldn't they have produced bleeding prior to me stopping Risperdal? I would think that if I had a buildup of endometrial tissue over the years due to lack of periods that even by now the blood would have been gone or been tapering off by now. Still going strong on day 14. No sign of letting up.
It sounds like you should talk to your psychiatrist about the risperdal and let them know what's happening with the period. It's possible they've seen it in someone else, and they should have an accurate record of what you're taking.
Gabapentin hasn't held up in clinical trials as a mood stabilizer, but there are some individual cases where it seems to work. It's possible that it only works in a specific subpopulation of bipolar people, and the effects get washed out by noise in the clinical trials. If it's working for you and you're not cycling, then that's good. Did the topomax work for you? It tends to cause weight loss, which is generally not a good reason for taking it, but I'm betting you'd feel a lot better with your back and be healthier if you could start to reverse that med-induced weight gain.
The 5 year Mirena is approved in women who haven't had children, and apparently recommended by the WHO. There are slightly more risks for women who haven't had children, but the risk is still tiny. The last time I was at the gynecologist's office, they were actually pushing it a bit. I had my first pap smear this year, and it hurt a lot and bled, so that's not just you. And it's their job to see people naked and look at their privates--they're used to it. Remember that you don't have any STDs, which can make privates look pretty darn nasty. I know it still feels awkward, but it's a bit less awkward if you remind yourself of those things.
I'm surprised now they are pushing mirena for those women who haven't had children. I just checked the Mirena website and I can't use it. "Mirena (levonorgestrel-releasing intrauterine system) is a hormone-releasing system placed in your uterus to prevent pregnancy for as long as you want for up to 5 years." It is a hormone IUD. So that's out.
So we'll see how long this period lasts. I'm wondering if I have fibroids which are causing the bleeding. I take Turmeric 3x a day which keeps my chronically infected big toes from being super sore and producing a lot of p us. But I do wonder if it is causing the bleeding to last. I didn't take any yesterday and won't take it today to see if my bleeding lessens. It may be lessening. So we'll see how it goes. If my period significantly reduces in flow over the next few days I'll start taking the turmeric again and see if it makes it bad again. Then I'll make the appointment with my gyno and get checked out. If I do have fibroids that are causing this prolonged bleeding I can get them remove and hopefully that'll be the end of these crazy periods. Obese women are at higher risk of developing fibroids apparently.
The Mirena is hormone-based, but it's not systemic. The hormones stay in the uterus for the most part, unlike the pill, which lets the hormones into the blood stream. It might still not be the right choice for you, but it is significantly different from other hormonal forms of birth control.
You should be seeing a podiatrist for those toes if you aren't already. Diabetes leads to poor circulation, and infections can turn into gangrene, requiring toe, foot, or partial leg amputations. You might need antibiotics plus topical treatments to get rid of those toe infections. Warm salt water soaks when they're inflamed/full of pus will help drain them and pull some of that extra fluid out.
I had seen a podiatrist a few times but he billed me for a procedure (surgery) he did not actually perform (incision and drainage). I notified my insurance company about this, they called my podiatrist office and spoke with someone and she checked my chart and she verifies that happened. So I won't be goin back to that doctor. I made several attempts to get an appointment with a different local podiatrist and they never returned my calls to schedule an appointment. So I haven't tried again. The Turmeric I was taking did a great job keeping my toes from getting bad. In fact most of the time over the past couple weeks they seemed not infected at all. I stopped taking the turmeric a couple days ago to see if the period would go away or the amount of blood would significantly decrease, it did. So I'm waiting for this period to go away before I start back up on the turmeric. If then the period restarts then I'll know I probably have fibroids and will make an appointment with my gyno for an exam. Turmeric acts as a blood thinner and that could be why the bleeding is a lot worse while I am taking it.